Acetaminophen Liver Risks

July 6, 2006A new study reveals that acetaminophen, commonly sold as Tylenol, when taken at the highest recommended dose, can cause blood test abnormalities that might indicate liver damage. These findings, published in the Journal of the American Medical Association yesterday, came as a surprise to researchers.

Previously, researchers noted the potential for liver toxicity in patients taking a combination of acetaminophen and painkiller hydrocodone. They assumed the liver risks stemmed from the opioid and not from the acetaminophen. After all, acetaminophen has been on the market for over 20 years and has an excellent safety record.

However, when experts at the University of North Carolina conducted further research they discovered that taking acetaminophen at the highest recommended dose can cause abnormalities in blood aminotransferase (ALT and AST) tests, which are designed to measure liver enzyme levels to detect liver damage.

In response to these findings about acetaminophen liver risks, some experts say the recommended dosing of this over-the-counter drug has been called into question. “They are showing what we thought was the upper limit of safety in people who are not regular drinkers or fasting is too high,” comments Dr. Eugene Schiff of the University of Miami.

While this new study should prompt additional research into the liver risks associated with acetaminophen, the authors of the study say it is unnecessary to stop using this drug when medically beneficial. Of course, no drug should be used when it is not necessary.

If you are concerned about acetaminophen liver risks, please contact your health care practitioner to learn more.

Advertisements
%d bloggers like this: